Nonsteroidal anti-inflammatory drugs (NSAIDs) have received press in the past for their association with dangerous side effects among older adults compared to younger people. Many older people take NSAIDs to get relief from pain, stiffness, and inflammation. However, these medications can have side effects. If you are taking NSAIDs, check the US Food and Drug Administration's (FDA) website medication guide for more information.
Gastrointestinal problems, including stomach pain, ulcers, and bleeding of the stomach lining, are potential side effects among people who take NSAIDs on a regular basis. Often, the first indication of gastrointestinal damage in seniors is bleeding. There can also be warning symptoms of nausea, abdominal pain, diarrhea, or dyspepsia (indigestion and gas).
NSAIDs may create or worsen gastroesophageal reflux disease (GERD), which is a disorder that results in food and stomach acid backing up into the esophagus from the stomach. Symptoms and complications may include:
The American College of Gastroenterology lists the following as key issues that may put a person taking NSAIDs at risk for GI problems:
If any of the following warning signs appear, contact your physician right away:
Several studies found that problems with NSAIDs are not just stomach-related. Regular use of NSAIDs may lead to:
People at older ages usually need more medications. Unfortunately, NSAIDs can interfere with common medications that they take, such as blood thinners, blood pressure medication, and and diuretics.
Drug doses for seniors are typically lower than those recommended for younger people due to these changes in the body as people age:
Alliance for Aging Research
The College of Family Physicians of Canada
Public Health Agency of Canada
Acute upper nonvariceal gastrointestinal bleeding. EBSCO DynaMed Plus website. Available at:http://www.dynamed.com/topics/dmp~AN~T905671/Acute-upper-nonvariceal-gastrointestinal-bleeding. Updated March 21, 2017. Accessed April 10, 2017.
Aspirin and NSAIDs. The American College of Gastroenterology website. Available at: http://s3.gi.org/patients/cgp/pdf/Wnsaids.pdf. Accessed April 10, 2017.
Bessone, F. Non-steroidal anti-inflammatory drugs: What is the actual risk of liver damage? World J Gastroenterol. 2010;16(45):5651-5661.
Field TS, Gurwitz JH, et al. The renal effects of nonsteroidal anti-inflammatory drugs in older people. J Am Geriatr Soc. 1999;47:507-511.
Fosslien E. Cardiovascular complications of non-steroidal anti-inflammatory drugs. Ann Clin Lab Sci. 2005;35(4):347-385.
Fries, JF. The epidemiology of NSAID gastropathy: The ARAMIS experience. J Rheumatol. 1998;4:S11-S16.
Heerdink ER, Leufkens HG, et al. NSAIDs associated with increased risk of coronary heart failure in elderly patients taking diuretics. Arch Intern Med. 1998;158:1108-1112.
NSAIDs for rheumatoid arthritis. EBSCO DynaMed Plus website. Available at:http://www.dynamed.com/topics/dmp~AN~T114579/NSAIDs-for-rheumatoid-arthritis. Updated November 23, 2016. Accessed April 10, 2017.
Peptic ulcer disease. EBSCO DynaMed Plus website. Available at:http://www.dynamed.com/topics/dmp~AN~T116374/Peptic-ulcer-disease. Updated May 11, 2015. Accessed April 10, 2017.
Pharmacokinetics in the elderly. Merck Manual Professional Version website. Available at: http://www.merckmanuals.com/professional/geriatrics/drug-therapy-in-the-elderly/pharmacokinetics-in-the-elderly. Updated June 2014. Accessed April 10, 2017.
Physical changes with aging. Merck Manual Professional Version website. Available at: http://www.merckmanuals.com/professional/geriatrics/approach-to-the-geriatric-patient/physical-changes-with-aging. Updated September 2016. Accessed April 10, 2017.
Ruoff GE. Use of NSAIDs questioned in high-risk patients. Clinical Therapeutics. 1998;20:376-387.
Last reviewed April 2017 by Michael Woods, MD, FAAP Last Updated: 4/17/2015